A 62 year old male presents with a 2 days history of severe nausea and dizziness. Wife reports that the patient had a seizure like episode earlier in the day. The patient has a background history of hypertension and GORD. He takes omeprazole and enalapril/HCTZ. Below are the patients biochemistry results:
Na 142mmol/l Mg 0.09 mmol/l
K 3.0mmol/l Corrected Ca 1.7 mmol/l
- What symptoms do patients present with who have hypomagnesemia?
- What are the likely causes of the biochemical abnormalities in this case?
Hypomagnesemia is usually associated with other biochemical abnormalities including low potassium, calcium and metabolic acidosis. Patients symptoms cannot always be solely attributed to the low magnesium.
Generally patients present either with CNS or CVS symptoms. This includes tremors, muscle weakness, seizures, paresthesia, nystagmus and tetany. CVS signs include ECG changes – prolonged QT and non specific T wave changes, torsades, VF.
Low magnesium can be due to:
- Decreased intake – starvation, ETOH abuse, TPN
- Redistribution – alcohol withdrawls, DKA treatment, refeeding syndrome, pancreatitis
- GI losses or malabsorption – D and V’s, NGT, fistulas, hypomagnesaemia with secondary hypocalcaemia, PPI’s
- Renal losses – Gitelman syndrome, Bartter syndrome and other genetic disorders. Drugs including diuretics, antibiotics and chemotherapy drugs
In this case the severely low magnesium is likely to have caused the low potassium and calcium. Low magnesium results in inhibition of PTH and increased secretion of potassium. The cause of low magnesium in this case could be due to underlying syndromes or genetic disorders however it is likely the patient would have presented earlier. The patient is on both a diuretic and a PPI which can cause increased renal secretion and malabsorption of magnesium. It is currently recommended that all patients on long term PPI’s should have serial magnesium level checks.
Further information with regards to the patients ETOH use and diet need to be explored.